Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 10, NWS Flagstaff, AZ

July 14, 2015Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 14, 2015, 2:31 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2015, 2:31 PM MST (21:31 UTC)
Expired
Jul 14, 2015, 6:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 153 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WGUS55 KFGZ 142131
FFWFGZ
AZC005-142330-
/O.NEW.KFGZ.FF.W.0010.150714T2131Z-150714T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
231 PM MST TUE JUL 14 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 430 PM MST
    
* AT 229 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER ANTELOPE CANYON. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ANTELOPE CANYON NEAR SR 98 AND ANTELOPE CREEK BASIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&
 
LAT...LON 3692 11141 3678 11131 3674 11143 3692 11144

$$
3 follow-up statements
203 
WGUS75 KFGZ 142233
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
333 PM MST TUE JUL 14 2015

AZC005-142330-
/O.CON.KFGZ.FF.W.0010.000000T0000Z-150714T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
333 PM MST TUE JUL 14 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
NORTHEASTERN COCONINO COUNTY...

AT 329 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MORE LIGHT TO MODERATE RAINFALL MOVING INTO THE ANTELOPE CANYON 
AREA. SPOTTERS AT ANTELOPE CANYON REPORTED HEAVY RAIN AND SOME 
PONDING WATER FROM EARLIER STORMS. ADDITIONAL RAINFALL WILL PROLONG 
THE THREAT OF FLASH FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ANTELOPE CANYON NEAR SR 98 AND ANTELOPE CREEK BASIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3692 11141 3678 11131 3674 11143 3692 11144

$$
589 
WGUS55 KFGZ 142322
FFWFGZ
AZC005-150100-
/O.EXT.KFGZ.FF.W.0010.000000T0000Z-150715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
422 PM MST TUE JUL 14 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 600 PM MST

* AT 420 PM MST...DOPPLER RADAR INDICATED ADDITIONAL HEAVY RAINFALL 
  OF UP TO 1 INCH HAS FALLEN UPSTREAM OF UPPER ANTELOPE CANYON 
  WITHIN THE LAST HOUR. FLASH FLOODING FROM THE HEAVY RAIN IS 
  EXPECTED TO BEGIN WITHIN THE NEXT HOUR.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ANTELOPE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&
 
LAT...LON 3692 11141 3678 11131 3674 11143 3692 11144

$$

MCS
962 
WGUS75 KFGZ 150053
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
553 PM MST TUE JUL 14 2015

AZC005-150102-
/O.EXP.KFGZ.FF.W.0010.000000T0000Z-150715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
553 PM MST TUE JUL 14 2015

...THE FLASH FLOOD WARNING FOR NORTHEASTERN COCONINO COUNTY WILL
EXPIRE AT 600 PM MST...

THE HEAVY RAIN HAS ENDED ACROSS ANTELOPE CANYON. HOWEVER...RUNOFF 
FROM EARLIER HEAVY RAIN COULD STILL CAUSE FLOW THROUGH THE CANYON 
THIS EVENING. ADDITIONAL RAINFALL ALSO REMAINS POSSIBLE THIS 
EVENING. 

LAT...LON 3692 11141 3678 11131 3674 11143 3692 11144

$$

MCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 10:00 AM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 14, 10:00 AM MST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE JUL 14 2015

.SYNOPSIS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY
ACROSS NORTHERN ARIZONA. DECREASING STORM COVERAGE IS EXPECTED
WEDNESDAY AND THURSDAY AS DRIER AIR MOVES INTO CENTRAL AND WESTERN
PORTIONS OF THE STATE. FOR FRIDAY THROUGH SUNDAY...LOOK FOR AN
INCREASE IN THUNDERSTORM CHANCES ACROSS THE NORTHLAND.

&&

.UPDATE...MINOR UPDATE THIS MORNING TO REFLECT ONGOING SHOWERS IN
APACHE COUNTY, OTHERWISE TODAY'S FORECAST LOOKS GOOD. MID AND
UPPER LEVEL DISTURBANCE EVIDENT ON WATER VAPOR SATELLITE LOOPS
OVER CENTRAL AZ WILL MOVE NORTHEAST ACROSS THE AREA THROUGH THE
DAY AND COULD ENHANCE CONVECTION IN NE ARIZONA. MORNING
CLOUDS/SHOWERS WILL ALSO DELAY AND POSSIBLY PREVENT THE
DEVELOPMENT OF STRONGER STORMS LATER TODAY IN SOUTHERN APACHE
COUNTY, WILL MONITOR THIS AND MAKE ADJUSTMENTS IF NEEDED. REST OF
DISCUSSION BELOW STILL APPLIES.

&&

.PREV DISCUSSION /315 AM MST/...SATELLITE PW AND SFC OBS INDICATE
THE MONSOON PLUME WAS BASICALLY EAST OF A LINE FROM FREDONIA TO
WILLIAMS THROUGH BLACK CANYON CITY. THERE IS A WEAKENING LINE OF
LIGHT SHOWERS MOVING INTO APACHE COUNTY NOW. PRECIP CHANCES FOR
TODAY ARE A BLEND OF THE PREVIOUS FORECAST AND THE SREF MODEL
WHICH YIELDS SCATTERED AFTERNOON AND EVENING STORMS ACROSS NEARLY
ALL OF THE NORTHLAND...WITH NUMEROUS STORMS OVER THE WHITE MTNS.
ISOLATED STORM COVERAGE IS EXPECTED IN THE VERDE RIVER DRAINAGE
AND SWRN YAVAPAI COUNTY. STORM MOTION TODAY GENERALLY FROM SW TO
NE.  ON WEDNESDAY AND THURSDAY...DRIER SOUTHWEST FLOW IS STILL
EXPECTED TO MOVE THROUGH WESTERN AND CENTRAL AZ. THIS SHOULD LEAD
TO LESS DAYTIME STORM COVERAGE...ESPECIALLY ACROSS COCONINO AND
YAVAPAI COUNTIES AND NO OVERNIGHT ACTIVITY IN THIS AREA. THE BEST
CHANCES OF SHOWERS AND THUNDERSTORMS WILL BE ACROSS SOUTHERN
NAVAJO AND APACHE COUNTIES.

FRIDAY ONWARD...MODELS CONTINUE TO INDICATE HIGHER TROPICAL
MOISTURE VALUES TO MOVE NORTHWARD INTO THE REGION ON FRIDAY AND
REMAIN THROUGH AT LEAST SUNDAY. THIS MOISTURE SURGE DUE IN PART
TO HURRICANE DOLORES WHICH IS FORECAST TO REMAIN WELL OFF THE
WESTERN BAJA COAST. PRESENT INDICATIONS ARE FOR PRECIPITABLE
WATER VALUES TO BE HIGHER THAN WHAT IS OVERHEAD TODAY...AND THE
THE MOISTURE AXIS TO BE ALONG THE LOWER COLORADO RIVER VALLEY,
YAVAPAI AND COCONINO COUNTIES. MODEL PRECIP FORECASTS ARE ALSO
HIGHER FOR THE WEEKEND VS TODAY. THUS PRECIP CHANCES WERE
INCREASED ACROSS YAVAPAI AND COCONINO COUNTIES. PROBABLY NOT A
GOOD WEEKEND TO VENTURE INTO THE NARROW CANYONS OF NORTHERN AZ.
STAY TUNED.

&&

.AVIATION...FOR THE 18Z PACKAGE...BKN-OVC SKIES WITH SCT -SHRA WILL
PERSIST OVER MUCH OF APACHE AND THE NORTHERN HALF OF NAVAJO COUNTY
THROUGH 19Z-21Z. EXPECT CLOUD BASES FROM 8-10KFT AGL IN THIS AREA.
ELSEWHERE...SKC-SCT CONDITIONS. CONVECTIVE DEVELOPMENT ALONG AND
EAST OF A LINE FROM KPGA-KGCN-KPRC BY 19Z LEADING TO SCT SHRA/TSRA.
MVFR AND SFC WIND GUSTS TO 40KTS WITH STRONGER STORMS. CONVECTION
MAY BE HAMPERED OVER APACHE COUNTY DUE TO THE MORNING RAINFALL.
IMPROVEMENT ALL AREAS 01Z-03Z WEDNESDAY. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...TODAY THROUGH THURSDAY...A DRIER SOUTHWEST FLOW WILL
RETURN TO WESTERN ARIZONA...LEADING TO DECREASING STORM COVERAGE FOR
WESTERN AND CENTRAL ZONES. THE BEST CHANCE FOR RAINFALL WILL REMAIN
OVER EASTERN ARIZONA. HIGH TEMPERATURES WILL BE A FEW DEGREES BELOW
NORMAL. EXPECT VERY GOOD TO EXCELLENT AFTERNOON VENTILATION.

ON FRIDAY...MOISTURE IS EXPECTED TO MOVE ACROSS ARIZONA FROM THE
SOUTH LEADING TO A BETTER SHOT AT SHOWERS AND THUNDERSTORMS. THIS
MOIST PATTERN WILL CONTINUE INTO THE WEEKEND.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ/DL
AVIATION...PETERSON
FIRE WEATHER...MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 14, 4:18 AM MST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
418 AM MST TUE JUL 14 2015

AZZ004>018-037>040-150745-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
418 AM MST TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS MOST OF
NORTHERN ARIZONA TODAY...WITH ISOLATED COVERAGE IN THE VERDE
VALLEY DRAINAGE AND SOUTHWEST YAVAPAI COUNTY. HEAVY RAINFALL AND
LIGHTNING ARE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A DECREASE IN STORM COVERAGE IS FORECAST WEDNESDAY AND THURSDAY.

FROM FRIDAY THROUGH SUNDAY...PRESENT INDICATIONS ARE FOR A
SIGNIFICANT MOISTURE INCREASE ACROSS THE WESTERN HALF OF ARIZONA.
THIS MAY LEAD TO HEAVY RAINFALL AND FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:40 PM MSTSpecial Weather StatementFGZ35 min
Jul 14, 4:41 PM MSTSpecial Weather StatementFGZ34 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.